Iron Toxicity in Dogs
In the event that there is a high volume of iron present in the blood, damage can occur within the cells. While iron is an essential nutrient for the regular functioning of a dog's body, when it is present in large quantities in the bloodstream, it can become lethal. Dogs may be ingesting unhealthy amounts of iron when they are being given multivitamins that are not appropriate for their age, size or health status, or when they are ingesting dietary supplements or pregnancy supplements that have been left within their reach but that are not intended for them.
Symptoms and Types
Iron toxicity occurs in dogs in four separate stages.
Stage I (0–6 hours)
Stage II (6–24 hours)
Stage III (12–96 hours)
- Gastrointestinal hemorrhage
- Abdominal pain
Stage IV (2–6 weeks)
- Gastrointestinal obstruction from stricture formation
The most common cause of iron toxicity is the ingestion of pills within the home environment. A toxic dose is considered to be in excess of 20 mg/kg.
Your veterinarian will need a thorough history of your dog's health, onset of symptoms, and possible incidents that might have precipitated/preceded this condition. A complete blood profile will be conducted, including a chemical blood profile, a complete blood count, and a urinalysis. If there is an abnormally high level of iron in the bloodstream, this will show up on the results of the blood tests. If it is suspected that your dog ingested iron pills, diagnostic imaging may be used to help locate them and to determine whether they can be removed from your dog's digestive system before they can be fully absorbed into the body.
Irritating tissue with a great deal of some type of fluid
A band of tissue that makes a passage narrower
An in-depth examination of the properties of urine; used to determine the presence or absence of illness
Extreme loss of blood
The digestive tract containing the stomach and intestine
Term used to refer to any drug or substance that is used to control vomiting.
Anything having to do with the stomach
A condition of the body in which pH levels are abnormally low.